Two recent studiesone of which is published in this edition of the American Journal of Gastroenterologyhave reported that new dyspeptic or reflux symptoms may develop among previously asymptomatic individuals after withdrawal of a short course of a proton pump inhibitor (PPI). It has been suggested that this is attributable to rebound gastric acid hypersecretion, and that the same phenomenon explains why some patients become chronic PPI users and physicians experience difficulty in withdrawing PPI treatment from patients. Although we congratulate the authors of both studies for their controlled observations, we question the generalizability of these observations and hypotheses to the clinical domain. PPI treatment continues to be the optimal management strategy for most patients with gastroesophageal reflux disease and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding. However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy.
ASJC Scopus subject areas